Delaware, 2018

Flooding in Delaware, February 10 to 11, 2018

February 10 to 11, 2018 · NWS PHI · 2 events in 2 counties and zones

Periods of heavy rainfall developed along a slow moving frontal boundary. Rainfall across ranged from 2 to 4 inches with the highest amounts in the central parts of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Periods of heavy rainfall developed along a slow moving frontal boundary. Rainfall across ranged from 2 to 4 inches with the highest amounts in the central parts of the state. Hazlettsville at 4.12 inches, Sandtown 3.62 inches, Magnolia 3.5 inches, Blackbird 3.75 inches, Greenwood 2.05 inches, Townsend 2.89 inches and Lincoln 2.03 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 10, 3:41 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 10, 3:41 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
341 PM EST Sat Feb 10 2018

.SYNOPSIS...
Low pressure organizing over the Lower Mississippi Valley will lift
to the north starting tonight, and then propagate through the region
tomorrow. A cold front slides through the region Monday, and then
high pressure passes north of the region Tuesday. A warm front moves
into the region Wednesday before stalling. Another cold front is
expected late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A positively tilted upper-level trough will remain well to our west
through tonight. An 18z upper air analysis showed numerous short
waves embedded within the southwesterly flow to the east of this
trough. There is plenty of low-level warm air advection from the Mid-
Atlantic area northward and this will continue tonight. At the
surface, a front will slowly approach from the west late tonight
however several ripples of energy will track along it and maintain
periods of rain.

The first round of rain is working across the region this afternoon,
and this looks to be focused just ahead of a low-level jet segment
which is enhancing the low-level warm air advection and ascent. In
addition, the precipitable water values are forecast to increase
into the range of 1.0 to 1.5 inches. This will lead to some heavier
rain, although the heaviest may not arrive until well after
midnight. It is at that time when a more robust low-level jet
arrives near and south/east of the I-95 corridor. This along with
associated lift from embedded short waves and upper-level jet
forcing will allow for rounds of rain to move across the area from
southwest to northeast. Therefore a thinning of the rain shield may
occur this evening before it reloads overnight. Given the increasing
moisture and forcing, the flood watch remains unchanged. Outside of
any poor drainage type flooding tonight, any other flood related
impacts should hold off until Sunday.

Temperatures could very well be tricky through tonight given the
warm air advection battling some cooling effects of the rainfall.
Temperatures may hold steady or rise some overnight especially east of
the fall line, with areas farther north and west stuck with little
or no mixing. This leads to potential fog development, which we are
expecting some although the extent of this is lower confidence given
the presence of the low-level jet segments and rain. Low
temperatures are mostly a blend of continuity and MOS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The axis of a positively tilted trough will approach the central
Great Lakes and Ohio Valley by late Sunday. A southwest flow aloft
will continue downstream with continued low-level warm air
advection. The thermal advection is the most pronounced along and
east of the I-95 corridor. A more pronounced short wave within the
southwest flow aloft looks to move across our area through about
midday. It is this feature in combination with upper-level jet
forcing along with frontogenetic and frontal forcing when a band or
bands of heavy rain occur. In addition, a more pronounced wave of
low pressure will track along an incoming front through early
afternoon. The more widespread heavier rain looks to occur through
early afternoon.

An initial warm front or coastal front looks to be lifting northward
across Delmarva into southeastern New Jersey in the morning, however
this feature may dissipate as the aformentioned main surface low
arrives. However, the placement of boundaries will be key as bands
of enhanced rainfall is quite possible in the vicinity of them. Some
of the guidance continues to show some weak instability working
northward, however this may end up not being enough to produce
lightning. Despite this, the presence of a low-level jet and
stronger theta-e advection may allow for some rumbles of thunder
especially in Delmarva to southern New Jersey. Any convective
elements will enhance the local rainfall. Given the meager look to
the instability and after collaborating with WFO's Sterling and
Wakefield, we did not add thunder. For the flooding potential, see
the hydrology section below and also the flood watch product.

High temperatures were mostly a blend of several pieces of guidance
and continuity. There may very well be a decent temperature gradient
somewhere in the I-95 corridor based on the thermal fields and the
placement of low-level jets.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Thanks to a progressive mostly split flow pattern, much of the long
term period, especially with respect to timing of fronts and
precipitation, is uncertain.

Sunday night into Monday...Cold front is expected to sweep through
late Sunday night. There is considerable cold air advection behind
the front, with temperatures on Monday 10 to 15 degrees lower than
Sunday (this is still at or slightly above normal). An even more
impressive part of this front is the dry air advection behind the
front. Dewpoint temperatures could be 30 degrees lower behind the
front than what we saw on Sunday. Consequently, we should see the
rain come to a quick end with the front. Expect a non-diurnal
temperature trend through this period with the highs likely being
reached early in the day.

Monday night and Tuesday...A high builds closer, though the center
of the high will actually pass to the north of our region. Still
close enough to give us mostly dry conditions through this period.
Temperatures should be near or slightly below normal.

Wednesday...A warm front is expected to move into the region, but
may stall over or just north of our area. As mentioned previously, a
split flow pattern is expected through this period and the latest
model runs show our area in between the northern and southern
streams. If this trend continues, there may be little if any
synoptic scale lift. Though there may be enough weak low level lift
along the front for light precipitation.

Thursday...One surface low may pass east through Ontario and Quebec
early in the day, bringing the first chance for precipitation.
However, the main focus, for now is on the second low, moving from
the Ohio Valley into New England, which could not only bring another
chance for precipitation late in the day, but also a strong cold
front Thursday night.

Friday through Saturday...Precipitation should move out of the area,
at least temporarily behind the cold front. However, some long range
models depict the front stalling to our south. If it stalls close
enough to our area, and if we are in a favored area for lift
underneath the upper level jet, we could have another period of
precipitation to start the weekend. For now, there remains poor
model agreement so have stayed close to the previous forecast.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of this afternoon...IFR ceilings with periods of rain. VFR
ceilings at MIV and ACY are anticipated to drop to MVFR/IFR through
early this evening. Reduced visibility due to rain and/or fog. Light
and variable surface winds overall, however a southerly wind near 10
knots at ACY.

Tonight...IFR or lower conditions as moderate to heavy rain occurs
especially overnight along with some fog. Light and variable surface
winds to generally light southerly. Southwest winds near 2,000 feet
increase overnight to around 45 knots from about the I-95 corridor
terminals on eastward, therefore low-level wind shear is included.

Sunday...MVFR/IFR conditions with periods of rain some of which will
be heavy at times through about midday. Some fog also expected.
Southwest surface winds mainly less than 10 knots, however low-level
wind shear due to winds at 2,000 feet around 45 knots from mainly
the PHL area eastward.

Outlook...

Monday and Tuesday...Mostly VFR conditions. Northwesterly winds
decreasing through the morning Monday, should be less than 10 KT.
Moderate confidence.

Tuesday night through Thursday...VFR conditions with periods of MVFR
as rain moves in. Winds less than 10 KT through the period, though
direction will be variable. Low confidence.

&&

.MARINE...
South-southwest winds are expected to increase overnight as a low-
level jet arrives and continues on Sunday. However, warmer air over
the colder waters will reduce the overall mixing. Given the warmer
air and higher dew points over the colder waters, some fog should
occur although there is low confidence regarding the extent of it
given the flow just above the surface. Seas will build through
tonight and Sunday, however initially slowed this down. A Small
Craft Advisory is effect starting at 4 AM Sunday for the Atlantic
waters, with conditions expected to remain below criteria in
Delaware Bay through the night. Small Craft Advisory conditions
Sunday on all zones with gusts 25-30 knots.

Outlook...

Sunday night...Winds and seas are forecast to slowly decrease
through the overnight hours. Moderate confidence.

Monday...Lingering showers over southern NJ/DE waters in the
morning. Winds and seas should be mostly below SCA criteria. High
confidence.

Tuesday through Thursday...winds and seas should be mostly below SCA
criteria. Moderate confidence.

&&

.HYDROLOGY...
Some flooding is possible later tonight and Sunday, and a Flood
Watch remain effect through Sunday evening for much of the region.

Rainfall amounts of 2-3 inches are forecast along the I-95 corridor.
While the first few inches of soil may be soft, a frozen ground lies
underneath mainly along and north of I-78. Given this and the
moisture in the ground, runoff will be very efficient.

The heaviest rain is expected to occur later tonight through about
midday Sunday. The potential for low-lying flooding will begin later
tonight and continue as long as the rain falls. The potential for
river flooding exists Sunday and Monday.

The heaviest axis of precipitation is expected to be along or near
the I-95 corridor. Rivers in southeast Pennsylvania including the
lower Schuylkill, and rivers in central and northern New Jersey
including the Raritan and Passaic could all approach flood stage or
experience minor flooding. If the Raritan basin sees the brunt of
the rainfall, the Millstone River could experience moderate flooding.

Visit the AHPS web site to see where our main concerns are.

&&

.CLIMATE...
Record highs for today, 2/10...

ACY 60 in 2001

GED 70 in 1960

For February 11th, at this time the only climate site that may have
their record high temperature challenged is Georgetown, Delaware.
The current record high temperature for this location is 71 in 2009.

We are also looking at possible record daily rainfall for either
today or Sunday. The records are below for reference.

2/10             2/11

ACY 0.90 2010    1.70 1886

PHl 1.10 2010    1.85 1983

ILG 0.90 2010    1.62 1983

ABE 1.40 2010    1.40 1983

TTN 1.20 2010    1.60 1983

GED 1.30 1967    2.10 1994

RDG 1.50 2010    1.26 1886

MPO 2.74 1998    2.47 1960

For 2/10 the water equivalent is probably just that, an estimate
from a snowstorm in 2010.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Sunday evening for PAZ060>062-070-071-
     101>106.
NJ...Flood Watch through Sunday evening for NJZ007>010-012>027.
DE...Flood Watch through Sunday evening for DEZ001-002.
MD...Flood Watch through Sunday evening for MDZ008-012-015-019-020.
MARINE...Small Craft Advisory from 4 AM Sunday to 6 AM EST Monday for
     ANZ450>455.
     Small Craft Advisory from 10 AM to 6 PM EST Sunday for ANZ430-
     431.

&&

Synopsis...Johnson
Near Term...Gorse
Short Term...Gorse
Long Term...Johnson
Aviation...Gorse/Johnson
Marine...Gorse/Johnson
Hydrology...
Climate...
Hazardous weather outlook, Feb 10, 3:31 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
331 PM EST Sat Feb 10 2018

DEZ001-002-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-112045-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Warren-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
331 PM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-004-NJZ001-PAZ054-055-112045-
Inland Sussex-Delaware Beaches-Sussex-Carbon-Monroe-
331 PM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for southern Delaware, northern
New Jersey and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Periods of heavy rain tonight may result in flooding in poor drainage
areas, including urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for heavy rain leading to flooding in poor drainage areas
continues into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-112045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
331 PM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kent

When
February 10, 6:28 PM EST to 7:28 PM EST
Where
Kent County, 0.87 mi SE of Little Heaven to 0.56 mi SE of Little Heaven
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.040, -75.460

Water was reported on route 1 south in Little Haven with lane restrictions.

Flood, New Castle

When
February 11, 12:40 PM EST to 1:40 PM EST
Where
New Castle County, 1 mi NNW of Fieldsboro to 1.4 mi NNW of Odessa
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.434, -75.674

Flooding at the route 13 to route 1 entrance of Roth bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2018Every state in 2018This day in weather historyWarnings in Delaware, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730585, 730586.